Help with sudden hair loss due to T4 medication

Hi

Could someone tell me why thyroid medication is causing me hair loss?

I know it is the medication as, despite having an underactive thyroid most of my life, I have never had any problems with hair loss until I started on medication.

I was on T3 only - and had no hair loss problems on this. But it started causing other problems and I am now on levothyroxine and am losing hair fast. I had a similar experience when I tried armour thyroid.

So far it has not been too noticeable for others as I had more hair than most people to start with and I have been losing it all over my head. But this morning I woke up and one side of my hair line is noticeably lacking hair now, looks very odd and I am very worried. I can't afford to lose any more.

I am meant to be taking T4 and T3 but felt very unwell on both and so have been trialing T4 on its own recently. I wonder if adding the T3 back in could help?

I am reluctant as I felt rather 'toxic' when taking T4 and T3 and was experiencing hair loss even then, just maybe not as fast.

It seems to me that it is the T4 that is causing the hair loss. Why would this be? What can I do?

Any help, very gratefully received.

Thanks!

Skip

Featured Content

HealthUnlocked Health Blogger Awards

Which blogger helps you manage your condition?

Vote now

Featured by HealthUnlocked

11 Replies

oldestnewest
  • I don't know why this may be but I can confirm the same thing happened to me, or rather I'm not sure when my hair began to fall out (I was unmedicated for some time) but it continued to be thin and never came back until I added some t3 to my levo. On t3/t4 my hair fall may be a bit more than normal but it must be growing like a weed too as it is now nice and thick again.

    Some people just don't get on w t4 and you may be one of them.

  • Thanks so much. It gives me hope. I will obviously have to add in the T3 again. They seem to fight and make me feel toxic when I take both but maybe if I keep trying I will find a dose of the two that my body will tolerate. May I ask what dose of each you are on? I know we are all very different, but it is interesting to get an idea.

  • It's so irritating, and hair loss isn't just a normal symptom that you can see immediately, there's a time lag, by the time you see any changes you've already been on your meds for a while.

    My hair responded to only 10mcg t3 added to whatever levo I was on at the time (100? 150?) but since then my levo has been reduced to 50 and my hair is still good. I have found that for me 5 t3 is too low to relieve symptoms, 10 has always been enough to relieve certain symptoms (constipation, hair loss, bloating) and I struggle w feeling a bit fluttery/twitchy when on more, even just an extra 5 (15 total). It doesn't seem to matter if I am on more or less levo for these things to be true, they all seem to be connected to the amount of t3 I take.

    As I said I still lose quite a lot of hair, hard to say if it is 'normal' as I wear it up a lot and only wash it once a week max so when I do take it down and brush it a lot of hair comes out, but it is constantly growing back.

    I have an awful lot of different lengths of hair, so always loads of crazy-lady wafty strands escaping but my scalp is no longer showing like it began to when on levo only, and that is good enough for me.

  • Thanks so much. I think the higher doses of T3 made me more anxious. I will try a lower dose.

    I have curly hair - it is the first time I have been grateful for it, it makes it look like I have more than I do.

    Thanks again. As if thyroid problems weren't bad enough without the medication making hair fall out.

    Wishing you good health and hair!

  • Same to you! Have you tried different brands of levo? You may be better off w some fillers than others.

  • I am on Levo only have been for years, it's only the last year I have actually seen how thin it is, I can now put it up with one Kirby grip, I can't use the dog clips to used to as I don't have sufficient hair to hold in up !

    If I think back since taking Levo my shower plug clogs up very quickly, I'm getting scared I will have no hair left at the moment and didn't even think that it could be the Levo that caused this, seems like T3 is needed to regain hair, and get rid of my symptoms which are also very bad almost disabling at times.. now just as I have an appointment with an Endo who does (or did prescribe T3 it seems that the NHS has banned this drug, this was my only hope of feeling well and giving me a life, that or would like trial NDT but both look like these re drugs the NHS are not willing to try, I would understand them taking the T3 off the market if they had got a substitute for it but they do not appear to have, how can they say one drug cures all when it clearly does not, , it makes you wish you was dead rather than suffer all these symptoms, , I vape lost over two thirds of my hair and my hair has always been thin so you can imagine I'm at my wits end with this hair loss, if it gets any thinner I will never go out again as I do take pride in my appearance , but with hair this thin, I no longer go out to social functions , I wear a hat to shops which I'm not happy about doing, , I'm having all Vitamin bloods done next week end but I know it's the Levo as each time they change my brand I lose a ton more hair, so fed up and feel my life is not worth living with al this pain and symptoms I'm getting and the hair loss tops the whole thing off., I will be wearing a wig in 3 months the rate my hair loss is, every day I get up and I have a carpet of my hair on the floor, I mauls more than my dogs ever had.. really fed up. And with the ban of T 3 that was my only hope of hair growing back looks like that is never going to happen.. someone needs to seriously say to the management at NHS how many lives they are causing to be miserable and disabling.. please all put complaint in to GP, MP about this drug being banned , , I had only just found out it exsisted and half way to get it now it's gone..

  • Sorry to hear about your problems.

    I have had various blood tests done and I am low in zinc and serum ferritin (I am within the NHS range for the latter, but only just and from what I read, to grow back hair, serum needs to be much higher than mine).

    I am hoping supplementing these will help hair re-growth and maybe you will find similar...

    I get print outs from the dr's of my test results so that I can check them elsewhere, as sometimes the drs may say the results are ok, no action required, but the results are not even close to alright according to nutritionists etc (as with serum ferritin).

    I am just about to get my first order of T3 purchased online. I agree with what you say about the NHS, buying medication online is not something I thought I would ever do.

    I cut back on the levo and the hair loss slowed. I would not advise this for anyone else but I seemed to get more problems on a higher dose.

  • What was your dose of T4 and T3?

  • Thank you for rapid reply.

    Hair loss began last autumn when I moved from T3 only to 50 mcg T4 and 20 mcg T3. I also got ugly spots all over my thighs.

    At my last appointment, my blood tests showed I was still low in both T4 and T3. My endo asked me to try increasing both, but one at a time. If I had problems with one, to reduce it to previous level and try increasing the other.

    I started increasing T3 to 30 mcg but felt so toxic I ended up taking nothing for a few days to recover.

    I decided to try increasing the T4 and have a break from the T3 as I knew it was the interraction between the two that was making me feel ill as I had experienced this before when I last tried them a couple of years ago.

    For one week I have been taking 75 mcg. I do feel a little stronger (I have chronic fatigue due to long-term untreated hypothyroid) but the hair loss seems to be speeding up. I no longer feel toxic and the spots on my legs are improving.

    Am wondering about reducing the T4 and adding in a very small dose of T3. Or keeping on this dose and adding in a small dose of T3.

    I have been trying to get thyroid meds right for several years now.

    Many thanks.

  • I am assuming your 30mcg of T3 was taken in one single dose. 25mcg of T3 is equal - in its effect - to around 100mcg of levothyroxine. So maybe 30mcg might have been a little too much. It's always good to take account of our clinical symptoms when on hormones.

    It could have been the fillers/binders in T3 or T4 that have affected you.

    Maybe try the T3 only to begin with for about 5 days, once daily and if it is UK T3 it will be 20mcg = 60mcg levo. Take note of your pulse and symptoms and if you have unpleasant symptoms take an anti-histamine tablet one hour before your next dose and if you feel o.k. you'd have to change to another T3 (which would be one of the others that have to be prescribed on a 'named patient basis'.)

  • I have had the opposite experience to you!Was on thyroxine for 18 years.Changed to T3-only.On T3-only for 2 years.Lost a large proportion of my hair.Shedding had stopped,so didn't notice it for a while,as my hairbrush & plugholes weren't full of hair.I reason that my hair stopped being replaced.

    Have begun adding thyroxine in again very cautiously,and lowering T3 alongside,aiming for around 75mcgs T4/20 mcgs T3.To see if that helps.

    I now think my hair loss may have been caused by taking too high a dose of T3.

You may also like...